Ohio, 2020Damaging Winds in Ohio, August 10, 2020
August 10, 2020 · NWS ILN · 7 events in 4 counties and zones
A strong derecho which moved across Iowa and Illinois reached the area as it was weakening. Some isolated damaging winds occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong derecho which moved across Iowa and Illinois reached the area as it was weakening. Some isolated damaging winds occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 10, 7:07 PM EST, 23 minutes earlier.
Area forecast discussion, Aug 10, 7:07 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
807 PM EDT Mon Aug 10 2020
.SYNOPSIS...
A line of strong storms is forecast to drop into the area
tonight. Additional showers and thunderstorms are possible
throughout the week as several upper level disturbance affect
the region.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MCS has been showing some signs of weakening as it has been
moving across Indiana, traversing the instability gradient.
Expect to continue to see weakening as this heads into the
forecast area where instability is even less. But system has
enough momentum that strong to severe winds gusts will be
possible, generally along and west of I-75. System will weaken
to the point where there may be little precipitation as it exits
the forecast area late this evening into the early overnight.
There are some signals that a secondary line of showers could
traverse the forecast area late tonight along a boundary that
will move through.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The fa finds itself on the southern edge of fast westerly flow on
Tuesday. A weak front associated with the flow will work into the
region and will add some surface forcing. There should be enough low
level moisture and instability on Tuesday for some scattered showers
and thunderstorms to develop across the region. High will range from
the lower 80s in the northwest to around 90 in the lower Scioto
Valley.
High pressure starts to build in from the north Tuesday night,
bringing slight cooler air. Lows in the northwest will drop to the
mid 60s, but will remain in the upper 60s around the Ohio River.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A weakening upper level shortwave will slowly dissipate as it
stalls over the southeastern CWA Wednesday, leading to the
continued chances of storms over the CWA. Precip will be
maximized in KY and SE OH counties with the peak heating of the
day, quickly dying out in the evening. The upper wave hangs
tough over the region and continues to bring a threat for
showers, possibly a few thunderstorms on Thursday, again peaking
in the late day over the southern CWA in KY. During this time,
northern portions of the CWA will be under the influence of high
pressure to the north pushing in drier air on northeast winds,
limiting the overall chances of rain on any day but not strong
enough to remove showers and storms from the forecast with any
certainty.
Depending on the model of choice, the strung-out upper wave
will persist and then eventually get kicked out of the Ohio
Valley Saturday night. Then a stronger upper wave will be
accompanied by a surface cold front on Sunday that will finally
bring a drop in temperatures back to at or slightly below
climatology, and a dry period in the forecast. Until Sun
night/Mon, the chances for storms will reside in the forecast
but it does not appear to be a feast of rain for anyone that is
desiring a wet period.
Temperatures will be static in a day to day fashion until
Sunday night, with highs in the 80s to around 90 and lows
generally within 2-3 degrees of 70.
&&
.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Convection moving across Indiana will be weakening as it heads
east. Storms will affect most of the terminals with a wind shift
and temporary reduction to IFR visibilities. This should move
through fairly quickly. There is uncertainty whether storms will
still hold together into the Columbus area, so initial TAF
issuance will just use VCTS. Expect conditions to return to VFR
once storms move through. There could be some additional showers
between 08Z and 12Z but at this point it does not appear that
this will lower visibilities or ceilings. Scattered showers and
thunderstorms may develop during the day Tuesday, but there was
enough uncertainty this far out in time to not include in the
forecast.
OUTLOOK...Thunderstorms will be possible Tuesday through
Saturday, mainly in the afternoon and evening.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Sites
NEAR TERM...
SHORT TERM...Sites
LONG TERM...Franks
AVIATION...
Hazardous weather outlook, Aug 10, 1:47 PM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
247 PM EDT Mon Aug 10 2020
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-051-
060-061-070-071-077-078-111900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-Preble-
Montgomery-Butler-Warren-Hamilton-Clermont-
247 PM EDT Mon Aug 10 2020
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohi
In the hours before
Special weather statement, Aug 10, 7:27 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
827 PM EDT Mon Aug 10 2020
OHZ042-110100-
Darke OH-
827 PM EDT Mon Aug 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DARKE COUNTY UNTIL 900
PM EDT...
At 827 PM EDT, radar indicated a strong thunderstorm near Fort
Recovery, moving southeast at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Locations impacted include...
Greenville, Versailles, Bradford, Union City, Ansonia, Webster,
Gettysburg, Osgood, North Star, Rossburg, New Weston, Yorkshire,
Darke County Airport, North Dayton, Rose Hill, Cosmos, Sharpeye,
Brock, State Route 47 at US Route 127 and Eldora Speedway.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4021 8443 4019 8443 4018 8444 4018 8443
4009 8443 4008 8481 4035 8480 4035 8444
TIME...MOT...LOC 0027Z 306DEG 31KT 4033 8477
SitesThunderstorm Wind, Mercer
- When
- August 10, 7:30 PM EST to 7:38 PM EST
- Where
- Mercer County, 2.1 mi SW of Ft Recovery
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 40.410, -84.800
Trees and power lines were reported knocked down.
Thunderstorm Wind, Mercer
- When
- August 10, 7:30 PM EST to 7:38 PM EST
- Where
- Mercer County, 1.91 mi SW of Ft Recovery
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.415, -84.800
A tree was knocked down near 112 OH-119.
Thunderstorm Wind, Mercer
- When
- August 10, 7:38 PM EST to 7:46 PM EST
- Where
- Mercer County, 1.72 mi ESE of Sharpsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.360, -84.670
Trees were reported knocked down across the road.
Thunderstorm Wind, Auglaize
- When
- August 10, 8:00 PM EST to 8:08 PM EST
- Where
- Auglaize County, 2.1 mi E of Glynwood
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.580, -84.280
Thunderstorm Wind, Montgomery
- When
- August 10, 8:49 PM EST to 8:57 PM EST
- Where
- Montgomery County, 1.27 mi WSW of Moraine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 39.710, -84.240
Multiple trees were knocked down along Vance Road.
Thunderstorm Wind, Montgomery
- When
- August 10, 9:02 PM EST to 9:10 PM EST
- Where
- Montgomery County, Hempstead
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $750
- Reported by
- Trained Spotter
- Coordinates
- 39.680, -84.130
A tree about eight inches in diameter was knocked down near the intersection of Hastings Drive and Ridgebury Drive.
Thunderstorm Wind, Clermont
- When
- August 10, 9:44 PM EST to 9:52 PM EST
- Where
- Clermont County, 0.54 mi E of Stonelick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 39.120, -84.170
Several trees were reported knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, August 10, 20201 death · 200 injured · 1 in hail · 25 events
- Tornadoes and Hail in Iowa, August 10, 20202 deaths · $24,000 · EF1 · 110 events
- Tornadoes and Hail in Illinois, August 10, 20201 death · 10 injured · EF1 · 178 events
- Tornadoes and Damaging Winds in Indiana, August 10, 20201 death · 1 injured · EF1 · 49 events
- Flash Flood and Damaging Winds in Missouri, August 10, 20201 death · $50,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, August 10, 2020$1.5 million · 70 kt wind · 69 events
- Heat in Arizona, August 10, 20201 death · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2020$2.5 million · 2 in hail · 15 events
- Flash Flood and Flood in Indiana, August 10, 2020$445,000 · 62 kt wind · 48 events
- Tornadoes and Flash Flooding in Wisconsin, August 10, 2020$313,000 · EF1 · 19 events
- Tornado and Flash Flooding in New York, August 10 to 11, 2020$85,000 · EF1 · 40 events
- Damaging Winds in Illinois, August 10, 2020$289,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901751, 901753, 901752, 901754, 901755, 901756, 901757.